Alert archive / Pennsylvania / Dense Fog Advisories in 2018

Dense Fog Advisory 2, NWS Philadelphia/Mount Holly

February 11, 20185 counties in Pennsylvania; Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this dense fog advisory at Feb 11, 2018, 6:47 PM EST for 5 counties in Pennsylvania; Sussex County, Warren County, New Jersey. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2018, 6:47 PM EST (23:47 UTC)
Expired
Feb 12, 2018, 2:58 AM EST
In force
8 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 127 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
417 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS71 KPHI 112347
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
647 PM EST Sun Feb 11 2018

PAZ054-055-060>062-120600-
/O.NEW.KPHI.FG.Y.0002.180211T2347Z-180212T0600Z/
Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Jim Thorpe, Stroudsburg, Reading, 
Allentown, Bethlehem, and Easton
647 PM EST Sun Feb 11 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

The National Weather Service in Mount Holly has issued a Dense
Fog Advisory, which is in effect until 1 AM EST Monday.

* VISIBILITIES...Less than one-half mile at times. 

* TIMING...through the early overnight period. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
3 follow-up statements
693 
WWUS71 KPHI 120022
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
722 PM EST Sun Feb 11 2018


NJZ001-007-120600-
/O.EXA.KPHI.FG.Y.0002.000000T0000Z-180212T0600Z/
Sussex-Warren-
Including the cities of Newton and Washington
722 PM EST Sun Feb 11 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

The National Weather Service in Mount Holly has issued a Dense
Fog Advisory, which is in effect until 1 AM EST Monday.

* VISIBILITIES...less than one-half mile. 

* TIMING...through the early overnight period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

PAZ054-055-060>062-120600-
/O.CON.KPHI.FG.Y.0002.000000T0000Z-180212T0600Z/
Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Jim Thorpe, Stroudsburg, Reading, 
Allentown, Bethlehem, and Easton
722 PM EST Sun Feb 11 2018

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* VISIBILITIES...less than one-half mile.

* TIMING...through the early overnight period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$
493 
WWUS71 KPHI 120553
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
1253 AM EST Mon Feb 12 2018

NJZ001-007-PAZ054-055-060>062-120900-
/O.EXT.KPHI.FG.Y.0002.000000T0000Z-180212T0900Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Washington, Jim Thorpe, 
Stroudsburg, Reading, Allentown, Bethlehem, and Easton
1253 AM EST Mon Feb 12 2018

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

* VISIBILITIES...A quarter mile or less at times.

* TIMING...through the pre-dawn hours on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

CMS
756 
WWUS71 KPHI 120758
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
258 AM EST Mon Feb 12 2018

NJZ001-007-PAZ054-055-060>062-120900-
/O.CAN.KPHI.FG.Y.0002.000000T0000Z-180212T0900Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Newton, Washington, Jim Thorpe, 
Stroudsburg, Reading, Allentown, Bethlehem, and Easton
258 AM EST Mon Feb 12 2018

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Dense Fog Advisory.

Visibility is improving, and widespread dense fog is not expected
for the rest of the night.

$$

CMS

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Feb 11, 3:32 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 11, 3:32 PM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
332 PM EST Sun Feb 11 2018

.SYNOPSIS...
A cold front arrives in the area late tonight, followed by high
pressure building towards the region through Tuesday. A warm front
moves into the region Wednesday before stalling. Another cold front
is expected on Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
An upper air analysis shows a positively tilted trough from near
Hudson Bay to the southern Plains. Deep southwesterly flow ahead of
this feature has numerous embedded short waves. An analysis shows
the strongest short wave moving across the Mid-Atlantic region this
afternoon. There is also continued low-level warm air advection,
moisture convergence and a healthy low-level jet. Parts of our
region are just northwest of the low-level jet core, where there is
enhanced vertical motion. All of this continues to produce an area
of showers some of which is heavy with even some thunder.

Low pressure tracks across the eastern Great Lakes late this
afternoon, as a weak surface low moves across our region. This
should allow the surface warm front to at least make some northward
progress. It appears as the latter surface low moves through along
with the strong short wave and enhanced forcing, the shear and
associated linear should continue to focus a fairly narrow band of
heavy showers with potentially additional embedded thunder. There is
some elevated instability working northward now across much of the
area, with some surface-based instability across parts of Delmarva.
Stronger convective elements within the warm sector will be capable
of producing locally strong wind gusts given the robust flow at 925
mb and 850 mb. Otherwise, the waves of showers gradually wane
through the night as a cold front arrives. An area of showers or a
period of rain however could reorganize south and east of
Philadelphia toward morning as the cold front settles through and
another ripple of energy arrives. The updated PoPs have this idea in
mind.

The temperature forecast continues to be rather challenging as the
trends all depend on the movement of the warm front. Plenty of rain
north of the front has helped keep the cooler low-level air locked
in across much of eastern PA and northern NJ due to no mixing. This
is now eroding from the southeast as we are seeing temperatures jump
quite a bit across southeastern PA. It is farther to the northwest
where there is less certainty regarding temperature trends.
Temperatures were adjusted once again.

Some fog will be around tonight especially near and north of the
warm front, however since this should migrate northward some tonight
the extent of the fog is of low confidence. Low temperatures are
mainly a blend of guidance and continuity.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A large scale upper-level trough shifts eastward some more into the
Northeast, however the flow aloft over our region will remain from
the southwest and west. A cold front is forecast to settle to our
south and east in the morning, however an upper-level jet in
combination with another ripple of energy should slow the front and
allow for additional showers or a period of rain across the
southeastern zones in the morning. This is expected to end by early
afternoon as drier air works in from the northwest.

Some cold air advection occurs during Monday in the wake of the
front, and some locations may have their high temperatures occur
before sunrise. There is enough dry air advection forecast as well
as some subsidence, and this should allow clouds to thin out from
northwest to southeast through the day. The exception is the
southern zones where cloud cover thinning should be delayed until
late afternoon. A northwesterly breeze will also increase due to the
cold air advection and a tightened pressure gradient and better
mixing. High temperatures are a MOS/continuity blend with some
tweaks then made.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Monday night through Wednesday...High pressure then passes north of
the region Tuesday and moves offshore Tuesday night. Return flow
sets up by Tuesday morning, and warm front lifts north towards the
region, and that warm front will be through the region Wednesday.
Some light precip, possibly starting out as snow Tuesday night, then
rain on Wednesday, is possible with the approach and passage of that
warm front.

Thursday and Friday...A series of low pressure systems will pass
north of the region through the end of the week. The passage of each
low will drag a cold front through the Northeast and Mid-Atlantic.
Based on the latest model guidance, the bulk of the energy and
support, as well as the bulk of the QPF looks to stay north of the
region, but confidence is fairly low. Even though there will be shot
of cold air behind each cold front, the airmass appears to be
transient, so precip should start out as rain Thursday, continues
through Friday, and then possibly ends as snow Friday night.

Saturday and Sunday...Models have trended south of our region with
any precipitation behind the main cold front, so have decreased PoPs
through this period, especially on Sunday.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...Generally IFR, but ceilings and visibilities
will vary considerably throughout the afternoon. KACY and KMIV
have the best chance for brief intervals of MVFR and VFR. A band
of steadier showers across interstate 95 terminals will slowly
work northwest toward KABE and KRDG through the early afternoon.
This band of showers will work east again into these TAF sites
along with KACY and KMIV for the mid and late afternoon hours.
Some thunderstorms are also possible with this band of showers
(19-23Z) but they look to be isolated enough at this time for
inclusion into the TAFS.

Southerly winds of 10-15 knots possible this afternoon and a few TAF
sites otherwise winds under 10 knots. Patchy fog may form near KACY
due to the closer location to the ocean.

Uncertainty higher than normal for the six hours of the TAF period.

Tonight... Improvement to VFR overnight with winds shifting from
southwest to northwest around 10 knots. Lingering showers ending
during the evening. Moderate to high confidence.

Monday...VFR for most terminals, though lingering MVFR conditions
possible in -RA at KMIV/KACY through Monday afternoon. NW winds less
than 10 kt. Moderate confidence.

Outlook...
Monday night and Tuesday...VFR. N winds Monday night becoming E on
Tuesday less than 10 kt. Moderate confidence.

Tuesday night through Thursday...Generally VFR conditions with
periods of MVFR as rain moves in. Winds less than 10 KT through the
period, though direction will be variable. Low confidence.

Friday...May begin in MVFR with rain, but should become VFR with
northwesterly winds of 10 to 15 kt as a cold front moves through.
Moderate confidence.

&&

.MARINE...
Small Craft Advisory remains in effect for the ocean zones through
late Monday afternoon, and through 7 PM tonight on Delaware Bay.

A southerly flow of warm and humid air through this evening will
result in gusty winds (may be more nearshore for Delaware Bay). The
gusty winds are expected to diminish during the night as a cold
front arrives, then a wind shift to the west and northwest occurs
late. Seas will build some more tonight within the southerly flow,
then start to subside late tonight and Monday. Areas of dense fog
will continue on the ocean zones, especially the New Jersey coastal
waters where the advisory has been extended through this evening.
Farther south deeper into the warm sector the visibilities looked to
have improved enough, therefore the Dense Fog Advisory has been
cancelled for Delaware Bay and the Delaware coastal waters.

Outlook...
Monday night through Wednesday...Winds and seas should be mostly
below SCA criteria.

Thursday and Friday...Seas may get close to 5 feet on the coastal
waters. In addition, wind gusts to 25 kt will be possible on Friday
just behind a cold front.

&&

.HYDROLOGY...
The Flood Watch has been cancelled for Berks County and the Lehigh
Valley. The rest of the watch area remains in effect through
midnight.

Some flooding is occurring or expected. Rainfall totals across the
region have been generally 1-2 inches, however locally 3 to 5 inches
has been reported in portions of northeast Maryland, Delaware and
southern New Jersey. We received a report of 6 inches of rain in
Stevensville, MD. Additional rainfall amounts up to an inch is
expected associated with bands of heavier showers. This looks to be
focused on the south/east side of the I-95 corridor. Some convective
contribution will result in locally enhanced rainfall rates at
times. Given the rainfall and the saturated ground, runoff is very
efficient.

Some small stream and creek flooding is expected, with a few rivers
forecast to flood (namely the Millstone River in northern NJ). Given
the amount of runoff, flooding on some waterways will continue
Monday. Otherwise, low-lying flooding will continue where heavier
showers occur and some reports of roadway flooding have been
received.

For the latest river forecasts, visit the AHPS web site at:

https:/water.weather.gov/ahps2/index.php?wfo=phi

&&

.CLIMATE...
Georgetown, Delaware has tied their daily record high temperature
of 71 last set in 2009.

We are also looking at possible record daily rainfall today. The
records are below for reference.

    2/11

ACY 1.70 1886 *Has already been exceeded.

PHl 1.85 1983

ILG 1.62 1983

ABE 1.40 1983

TTN 1.60 1983

GED 2.10 1994

RDG 1.26 1886

MPO 2.47 1960

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until midnight EST tonight for PAZ070-071-101>106.
NJ...Flood Watch until midnight EST tonight for NJZ008>010-012>027.
DE...Flood Watch until midnight EST tonight for DEZ001-002.
MD...Flood Watch until midnight EST tonight for MDZ008-012-015-019-
     020.
MARINE...Dense Fog Advisory until midnight EST tonight for ANZ450>453.
     Small Craft Advisory until 5 PM EST Monday for ANZ450>455.
     Small Craft Advisory until 7 PM EST this evening for ANZ430-
     431.

&&

Synopsis...Johnson
Near Term...Gorse
Short Term...Gorse
Long Term...Johnson
Aviation...Gaines/Johnson
Marine...Gorse/Johnson
Hydrology...
Climate...
Hazardous weather outlook, Feb 11, 3:00 PM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
300 PM EST Sun Feb 11 2018

DEZ003-004-NJZ001-007-PAZ054-055-060>062-122000-
Inland Sussex-Delaware Beaches-Sussex-Warren-Carbon-Monroe-Berks-
Lehigh-Northampton-
300 PM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for southern Delaware, northern
New Jersey, east central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DEZ001-002-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071-
101>106-122000-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Morris-
Hunterdon-Somerset-Middlesex-Western Monmouth-Eastern Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
300 PM EST Sun Feb 11 2018

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-454-455-122000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
300 PM EST Sun Feb 11 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

ANZ450>453-122000-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
300 PM EST Sun Feb 11 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Feb 11, 2:21 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
221 PM EST SUN FEB 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       STEVENSVILLE            38.99N  76.31W
02/11/2018  M6.00 INCH       QUEEN ANNE'S       MD   TRAINED SPOTTER

            CONSIDERABLE FLOODING ON THE NORTHERN HALF OF KENT
            ISLAND.

&&

EVENT NUMBER PHI1800040

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 11:01 PM ESTDense Fog AdvisoryPHIBerks, Bucks, Chester, Delaware, Lehigh, Montgomery and 2 more8 hr
Feb 11, 7:53 AM ESTAreal Flood AdvisoryPHIBucks, Chester, Delaware, Montgomery, Philadelphia16 hr
Feb 11, 10:38 AM ESTAreal Flood AdvisoryPHIBucks, Northampton14 hr
Feb 11, 10:51 AM ESTAreal Flood AdvisoryPHIBerks, Bucks, Chester, Lehigh, Montgomery, Northampton8 hr
Feb 11, 10:57 AM ESTAreal Flood AdvisoryPHIChester12 hr
Feb 11, 3:15 PM ESTRiver Flood WarningPHIBucks17 hr
Feb 10, 9:01 PM ESTMarine Dense Fog AdvisoryPHI31 hr
Feb 10, 10:58 PM ESTAreal Flood AdvisoryPHIAtlantic, Camden, Cumberland, Gloucester, Salem4 hr
Feb 11, 2:27 AM ESTAreal Flood AdvisoryPHIAtlantic, Cape May, Cumberland4 hr
Feb 11, 6:01 AM ESTAreal Flood AdvisoryPHIAtlantic, Camden, Cumberland, Gloucester, Salem18 hr
Feb 11, 10:00 AM ESTAreal Flood AdvisoryPHIBurlington, Monmouth, Ocean4 hr
Feb 11, 10:04 AM ESTSpecial Weather StatementPHIAtlantic26 min
Feb 11, 12:24 PM ESTAreal Flood WarningPHIHunterdon4 hr
Feb 11, 12:33 PM ESTRiver Flood WarningPHISomerset40 hr
Feb 11, 12:37 PM ESTRiver Flood WarningPHIBurlington67 hr
Feb 11, 2:07 PM ESTAreal Flood AdvisoryPHIBurlington, Monmouth, Ocean4 hr
Feb 11, 5:57 PM ESTAreal Flood AdvisoryPHIBurlington, Monmouth, Ocean6 hr

Nearby

Dense Fog Advisories in Pennsylvania, 2018Dense Fog Advisories in New Jersey, 2018Every dense fog advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.